Opioid use can trigger deafness

Last Updated: Thursday, August 27, 2020

hearing loss graphic - lady cupping her ear(Science Daily, August 17) According to new research, opioid use can trigger deafness.

Researchers from Rutgers University looked at data from the New Jersey Poison Control Center from 1999 to 2018 to make the connection.

They found 41 cases where people who used opioids experienced full or partial hearing loss.

"The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids," Lewis Nelson, one of the study’s co-authors said.

Hearing returned for some of the patients, but about 20% were still dealing with hearing loss when they were discharged.

"This study supports what has been found in animal studies, which is that any opioid can cause hearing loss," Diane Calello, executive and medical director of the New Jersey Poison Control Center, said. "This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients." Read more.

 

Featured Articles